Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 63, NWS State College, PA

June 14, 2005McKean County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 14, 2005, 6:47 PM EDT for McKean County, Pennsylvania. It was in force for 73 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2005, 6:47 PM EDT (22:47 UTC)
Expired
Jun 14, 2005, 8:00 PM EDT
In force
73 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County McKean County, PA

The radar

The State College radar (KCCX), 115 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 7:15 PM EDTTSTM WND DMGKane, PANUMEROUS TREES DOWN
Jun 14, 7:30 PM EDTTSTM WND DMGBradford, PATREES/WIRES DOWN THROUGHOUT CITY
Jun 14, 7:45 PM EDTTSTM WND DMGSmethport, PATREES/POWER LINES DOWN ACROSS ROADS
Jun 14, 7:45 PM EDTHAIL 1Smethport, PAQUARTER SIZED HAIL REPORTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 4:40 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2005-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2005-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 142247
SVRCTP
PAC083-150000-
/O.NEW.KCTP.SV.W.0063.050614T2247Z-050615T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
647 PM EDT TUE JUN 14 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 800 PM EDT

* AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 24 MILES NORTHWEST OF LUDLOW TO 12 MILES SOUTHWEST OF
  LUDLOW...AND MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LUDLOW AROUND 700 PM EDT...
  WETMORE AND KANE AROUND 710 PM EDT...
  WESTLINE AND MARSHBURG AROUND 725 PM EDT...
  KINZUA BRIDGE STATE PARK AND CYCLONE AROUND 740 PM EDT...
  SMETHPORT AND REW AROUND 750 PM EDT...
  CORYVILLE AROUND 800 PM EDT...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
WARREN COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4186 7891 4199 7892 4200 7825 4192 7822
      4187 7822 4186 7824 4164 7875 4164 7895
      4184 7896

$$

FORECASTER: KF/RG/BL
1 follow-up statement
000 
WWUS51 KCTP 142305
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
705 PM EDT TUE JUN 14 2005

PAC083-150000-
/O.CON.KCTP.SV.W.0063.000000T0000Z-050615T0000Z/
MCKEAN-
705 PM EDT TUE JUN 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM EDT FOR
MCKEAN COUNTY...

AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WETMORE...OR 7 MILES
NORTHWEST OF KANE...MOVING NORTHEAST AT 40 MPH.

DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM. WHILE
NOT IMMEDIATELY LIKELY...A TORNADO MAY DEVELOP. IF A TORNADO IS
SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4186 7891 4199 7892 4200 7825 4192 7822
      4187 7822 4186 7824 4164 7875 4164 7895
      4184 7896

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:52 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 14, 4:52 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
452 PM EDT TUE JUN 14 2005

.SHORT TERM (REST OF TONIGHT)...
UPDATED TO ADD SEVERE THUNDERSTORM WATCH FOR THIS EVENING AND TO
ADJUST TSTORM WORDING ACCORDINGLY.

&&

.PREVIOUS DISCUSSION...
(ISSUED 232 PM EDT TUE JUN 14 2005)

SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
AS OF THIS HOUR I DONT FEEL REAL STRONG ABOUT SEVERE STORMS
SURVIVING THE LONG JOURNEY INTO THE CENTRAL MOUNTAINS. CRUDE TIMING
OFF CONTINUITY WOULD PLACE THE LINE ENTERING WESTERN PA AFTER
23Z...AND NOT INTO OUR NEIGHBORHOOD UNTIL AROUND 02-03Z. AT THAT
HOUR WE TYPICALLY SEE CONVECTION ON THE RAPID DECLINE...WITH
WIDESPREAD SEVERE STORMS AFTER DARK AROUND HERE BEING A
CLIMATOLOGICAL RARITY. I PUT THE HIGHEST CHC POPS OVER THE NW WHERE
THE BEST CHANCE FOR SEVERE WILL LIKELY BE. I TAPERED POPS TO SLIGHT
CHC OR EVEN NON EXISTENT OVER THE FAR SE AS MODELS REALLY USE
DOWNSLOPING TO DRY OUT THE PRECIP AS IT MOVES ACROSS THE REGION.

COOLER AND DRIER FOR WEDNESDAY...AS WELL AS DAYS AFTER AS UPPER LOW
REPLACES OUR EARLY SEASON BERMUDA RIDGE.

LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
THE PERIOD OF WEDNESDAY NIGHT THROUGH SATURDAY WILL BE CHARACTERIZED
BY BELOW NORMAL HEIGHTS ACROSS THE NORTHEASTERN UNITED STATES
EXTENDING SOUTHWARD ALONG THE EASTERN SEABOARD AS LARGE CUTOFF LOW
TAKES UP RESIDENCY FROM THE GREAT LAKES AND INTO UPSTATE NEW YORK
FOR THE NEXT SEVERAL DAYS.  THIS WILL BRING A MUCH WELCOMED RELIEF
FROM THE MOST OPPRESSIVE HEAT AND HUMIDITY THIS AREA HAS SEEN IN
OVER TWO YEARS.  THE NEGATIVE EAST COAST HEIGHT ANOMALY BREAKS DOWN
BY EARLY NEXT WEEK AS A STRONG UPPER RIDGE BUILDS OVER THE UPPER
MIDWEST AND TRACKS EASTWARD...BRINGING A QUICK RETURN TO VERY WARM
AND INCREASINGLY HUMID CONDITIONS BY TUESDAY AND WEDNESDAY.

UNDER THE UPPER LOW REGIME...HAVE CONTD TO BROADBRUSH SHOWER CHANCES
THU THRU SAT...DECREASING THEREAFTER WITH INCREASING HEIGHTS AND 850
MB TEMPS LATE THIS WEEKEND. ENSEMBLES NOT INDICATING ANY
EXTRAORDINARY 500 MB HEIGHT OR 850 MB TEMPERATURE ANOMALIES NEXT
WEEK...BUT GIVEN THE STRENGTHENING LOW LEVEL WESTERLY FLOW AND
LIKELIHOOD FOR DOWNSLOPING WINDS OFF THE ALLEGHENY FRONT BY THE
MIDDLE PORTION OF NEXT WEEK...THINK WELL QUICKLY BECOME TOASTY
AGAIN AT THAT TIME.

AVIATION...
JUST SOME LINGERING HAZE OVER NORTHERN PA THIS HOUR WITH DAYTIME
HEATING HAVING MIXED THE LOW CLOUDS AND HAZE OUT OVER THE REST OF
THE REGION. IT LOOKS LIKE THE COLD FRONT WILL FLATTEN OUT
CONSIDERABLY AS IT MOVES EAST INTO PA BUT NOT BEFORE SPREADING AT
LEAST SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MOST OF THE
TERMINALS. THINK BEST CHC FOR REDUCED CIG/VIS WILL BE OVER NRN
MOUNTAINS WHICH WILL BE CLOSER TO THE STRONGEST PART OF THE SQUALL
LINE AS IT ENTERS THE REGION THIS EVENING. THINK CONVECTION WILL
WEAKEN AS IT MOVES INTO THE CENTRAL MOUNTAINS AND AREAS OF REDUCED
CIG/VIS MAY BECOME A PROBLEM AT THE TERMINALS THAT GET AFFECTED BY
THE CONVECTION.

WEDNESDAY SHUD SEE IMPROVING CONDITIONS AS DRIER AIR MOVES INTO THE
REGION BEHIND THE COLD FRONT. SOME MVFR CIGS MAY LINGER INTO THE
MORNING OVER THE NW...BUT MOST OTHER AREAS SHUD IMPROVE RAPIDLY
AFTER PATCHY EARLY MORNING FOG AS A GUSTY WESTERLY WIND DEVELOPS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.

&&

SHORT TERM...RXR
Hazardous weather outlook, Jun 14, 5:07 AM EDT, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
507 AM EDT TUE JUN 14 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-150900-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
507 AM EDT TUE JUN 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT:

VERY WARM AND HUMID CONDITIONS WILL PERSIST ACROSS THE AREA TODAY.
IN THE MIDDLE AND LOWER SUSQUEHANNA VALLEY...THE COMBINATION OF VERY
WARM TEMPERATURES AND HIGH HUMIDITY LEVELS WILL CREATE HEAT INDICES
BETWEEN 95 AND 100 DEGREES. PEOPLE SHOULD LIMIT OUTDOOR ACTIVITIES
DURING THE AFTERNOON AND EARLY EVENING HOURS. HOWEVER...IF YOU ARE
GOING TO BE ACTIVE OUTDOORS...DRINK PLENTY OF FLUIDS AND TAKE
FREQUENT BREAKS FROM ACTIVITY.

SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING INTO EARLY WEDNESDAY
MORNING ACROSS CENTRAL PENNSYLVANIA. THERE IS A MODERATE RISK OF
SEVERE THUNDERSTORMS FROM STATE COLLEGE WESTWARD...AND A SLIGHT RISK
OF SEVERE THUNDERSTORMS EAST OF STATE COLLEGE.

THUNDERSTORMS WILL DEVELOP ACROSS THE OHIO VALLEY THIS
AFTERNOON...AND MOVE EASTWARD INTO WESTERN PENNSYLVANIA BY LATE
AFTERNOON OR EARLY EVENING. THUNDERSTORMS WILL LIKELY CONGEAL INTO
ONE OR MORE SOLID LINES AS THEY MOVE FROM NORTHWEST TO SOUTHEAST
THROUGH CENTRAL PENNSYLVANIA DURING THE EVENING AND EARLY MORNING
HOURS.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING STRAIGHT LINE
WINDS IN EXCESS OF 70 MPH. AN ISOLATED TORNADO OR TWO WILL ALSO BE
POSSIBLE...ESPECIALLY DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

JPV

In the hours before

Special weather statement, Jun 14, 4:52 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
452 PM EDT TUE JUN 14 2005

PAZ004-142245-
WARREN-
452 PM EDT TUE JUN 14 2005

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL AFFECT WARREN COUNTY
BETWEEN 6 PM AND 9 PM THIS EVENING...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
NORTH EAST TO 4 MILES WEST OF UNION CITY TO 28 MILES NORTHWEST OF
FRANKLIN TO 10 MILES WEST OF GREENVILLE ALONG THE
PENNSYLVANIA...OHIO BORDER...MOVING NORTHEAST AT 30 MPH.

THE STRONGEST THUNDERSTORMS WILL BE NEAR COLUMBUS...BEAR LAKE...
SPRING CREEK...AND LOTTSVILLE BETWEEN 615 AND 630 PM...SUGAR GROVE
AROUND 630 PM...GRAND AND GARLAND AROUND 640 PM...YOUNGSVILLE AROUND
645 PM...WARREN...GERMANY...AND CLARENDON BETWEEN 650 PM AND 7 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS BETWEEN 45 AND 55 MPH AND HAIL UP TO ONE HALF INCH IN
DIAMETER ARE POSSIBLE WITH THESE STORMS.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

FORECASTER: LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 5:52 PM EDTSevere Thunderstorm WarningCTPWarren98 min
Jun 14, 7:25 PM EDTSevere Thunderstorm WarningCTPElk65 min
Jun 14, 7:39 PM EDTSevere Thunderstorm WarningCTPPotter66 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.